Indiana, 2011

Heavy Rain in Indiana, July 7 to 8, 2011

July 7 to 8, 2011 · NWS PAH · 4 events in 3 counties and zones

A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT THU JUL 7 2011

.UPDATE...
UPDATED THE AVIATION SECTION.

&&

.DISCUSSION...
SCATTERED DIURNALLY DRIVEN CONVECTION OVER WKY WILL CONTINUE ITS
SLOW EASTWARD DRIFT THRU EARLY EVENING. MEANWHILE...MORE ROBUST
MCV RELATED CONVECTION OVER MO LIKEWISE MAKES EASTWARD APPROACH.
NAM MODELS WARM SECTOR RELATED CONVECTION OVER SCNTL MO-NE AR TO
DIMINISH WITH SUNSET...WHILE DRIVING NCNTL MO MCV RELATED
CONVECTION EAST TO MS VALLEY BEFORE DIVING SE ACROSS PAH FA IN
PARENT UPPER LEVEL NWLY FLOW. THUS HAVE HIKED POPS UP CONSIDERABLY
TONIGHT...THOUGH MAY SCALE BACK PENDING COLLABORATION WITH
NEIGHBORING OFFICES THRU PRESS TIME. SWODY1 CONTINUES OUTLOOK OF
SLGT RISK FOR WRN 1/2 FA AT THIS WRITING.

TOMORROW SHOULD SEE POPS WINDING DOWN WEST TO EAST AS THIS UPPER
LEVEL TROF SCOOTS EAST. MODELS SHOW HEIGHTS REBOUNDING IN THE WAKE
OF THIS DEPARTING SYSTEM...WITH STRONG RIDGING CREATING A HOTTER
AND DRIER FORECAST FROM THE WEEKEND INTO EARLY NEXT WEEK.

THE GENERAL ANTICYCLONIC FLOW PATTERN ALOFT SHOULD KEEP SUBSIDENCE
MORE OR LESS PREVALENT THROUGH THE ATMOSPHERIC COLUMN THROUGH THE
WORKWEEK...DESPITE MODEL FLIRTATIONS WITH A DIRTYING OF THE HIGH
BY MID WEEK OR SO. NEVERTHELESS POPS LOOK TO REMAIN 10-20 PERCENT
OR LESS...ISOLATED IN NATURE...AND WILL LET COLLAB EFFORTS DICTATE
WHEN/WHERE THAT'S INCLUDED.

BOTH ECMWF/GFS RESTRENGTHEN THE UPPER LEVEL HIGH FOR NEXT WEEKEND
FOR WHAT LOOKS TO BE ANOTHER HOT AND DRY ONE.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WITH ISOLD CONVECTION POSSIBLE
ESPECIALLY KPAH. AFT 03-04Z...INCLUDE SHRA AT THE SITES WITH VCTS
FOR NOW...AND WILL ADJUST ACCORDINGLY (GIVEN UNCERTAINTY). LONG
TERM OVERVIEW...END PRECIP CHANCES EARLY FRIDAY WITH POTENTIAL
MVFR CIGS THROUGH THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 7, 2:36 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU JUL 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. THE
PRIMARY THREAT IS HEAVY RAIN...BUT IF A SEVERE STORM OCCURS...THE
PRIMARY THREAT IS DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING FRIDAY MORNING CHANCE OF THUNDERSTORMS INCLUDES THE
LEFTOVER SLIGHT RISK OF SEVERE STORMS UPON THEIR DEPARTURE FROM
THE AREA BY ABOUT MIDDAY.

THE CHANCE OF STORMS THEN LEAVES THE FORECAST UNTIL RE-ENTERING AS
A VERY ISOLATED AND MINIMAL CHANCE CONFINED MAINLY TO THE HEAT OF
THE DAY ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 7, 6:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUL 7 2011

ILZ075>078-080>094-MOZ076-086-087-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU
746 PM CDT THU JUL 7 2011

...HEAVY RAIN PRODUCING STORMS TO AFFECT SOUTHERN ILLINOIS AND
PORTIONS OF SOUTHEAST MISSOURI...

AT 740 PM...REGIONAL NATIONAL WEATHER SERVICE RADARS SHOWED A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...INTO SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI. HEAVY RAINFALL RATES HAVE
BEEN ASSOCIATED WITH THE STORMS. SOME STORMS HAVE PRODUCED MORE
THAN 2 INCHES OF RAIN IN AN HOUR WITH SOME STORM TOTAL RAINFALL
AMOUNTS ON THE ORDER OF 3 INCHES.

AS THE STORMS SPREAD ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI THIS EVENING...HEAVY RAINFALL RATES WILL BE LIKELY IN
SOME AREAS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM OR TWO
CANNOT BE RULED OUT...BUT THE PRIMARY HAZARD DOES APPEAR TO BE
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR MORE
STATEMENTS...AND POSSIBLY ADVISORIES OR WARNINGS.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Posey

When
July 7, 7:00 PM CST to July 8, 6:29 AM CST
Where
Posey County, Mt Vernon
Reported by
COOP Observer
Coordinates
37.930, -87.900

A co-operative observer recorded a 24-hour rainfall total of 3.08 inches.

Heavy Rain, Vanderburgh

When
July 7, 7:15 PM CST to July 8, 6:00 AM CST
Where
Vanderburgh County, Evansville
Reported by
ASOS
Coordinates
37.980, -87.550

At the Evansville airport, a total of 3.74 inches was recorded within a 12-hour period. A new daily rainfall record of 2.70 inches was established for July 7.

Heavy Rain, Warrick

When
July 7, 7:30 PM CST to July 8, 6:57 AM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

The 24-hour rainfall reported by a trained spotter was 3.17 inches.

Heavy Rain, Vanderburgh

When
July 7, 11:00 PM CST to July 8, 7:52 AM CST
Where
Vanderburgh County, 4.19 mi SSE of Smythe
Reported by
Trained Spotter
Coordinates
37.943, -87.455

A total of 2.90 inches of rainfall was measured in the Angel Mounds area in the southeast corner of Vanderburgh County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318688, 318687, 318689, 318690.